West Virginia, 2006

Flash Flooding in West Virginia, August 11, 2006

August 11, 2006 · NWS RLX · 3 events in 2 counties and zones

Late night thunderstorms trained for about 4 hours along an old outflow boundary. This occurred from about 2200E on the 10th to 0200E on the 11th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$751,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Late night thunderstorms trained for about 4 hours along an old outflow boundary. This occurred from about 2200E on the 10th to 0200E on the 11th. The largest rain amounts of 2 to 3.5 inches were concentrated along Huff Creek and its small feeder streams. This included Sturgill and Mallory Hollows. Oceana reported 3.4 inches of rain in their 24 hour report at dawn on the 11th. Man measured 2 inches. In Wyoming County near Huff Mountain, Paynter Branch washed out a private bridge. A private bridge was also washed out along Elk Creek in Logan County. Water was reported around some buildings in Oceana. Flooding was more severe along Huff Creek in Logan County, including the Gillman Bottom vicinity. Damage assessment had 2 frame homes and 1 mobile home destroyed. Runoff from the steep mountainside pushed and stacked rocks plus debris to the second floor of 1 home. The resident said, "I just had my house remodeled, now it's totally destroyed. There's about 10 feet of rock washed down on my house. It must of been a cloudburst." Four homes had major damage. Several homes lost access to roads since small private bridges were damaged. Route 10 was flooded and closed. A second round of showers and thunderstorms in the afternoon caused minor flooding of roads around Ravencliff and also around Herndon in Wyoming County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 11, 1:25 AM EST, 5 minutes earlier.

Area forecast discussion, Aug 11, 1:25 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
225 AM EDT FRI AUG 11 2006

.AVIATION...

SHOWERS AND THUNDERSTORMS CURRENTLY MOVING THROUGH PORTIONS OF
SOUTHERN WV...NORTHEAST KY AND SOUTHWEST VA SHOULD CONTINUE TO PUSH
SOUTHEAST THIS MORNING.  CONDITIONS NEAR THESE STORMS WILL GENERALLY
BE IN THE IFR/LIFR CATEGORIES...WITH VFR/MVFR CONDITIONS ACROSS THE
NORTH.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE
SOUTH WITH IFR/LIFR CONDITIONS IN AND NEAR THE STORMS.  ACROSS THE
NORTH...VFR/MVFR CONDITIONS SHOULD PREVAIL.

DRIER AIR WILL BEGIN TO BUILD IN LATE THIS AFTERNOON WHICH WILL
RESULT IN DECREASING PRECIPITATION CHANCES AND IMPROVING CONDITIONS
ACROSS THE ENTIRE AREA AFTER DARK TONIGHT.

&&

.PREV DISCUSSION...
 /ISSUED 805 PM EDT THU AUG 10 2006/

SHORT TERM /REST OF TONIGHT/...

WILL UPDATE FORECAST TO LOWER POPS THIS EVENING BASED ON CURRENT
RADAR TRENDS.

AVIATION...

EXPECT WIDESPREAD HAZE AND LIGHT FOG TONIGHT...WITH A FEW LOCATIONS
HAVING PATCHY DENSE FOG. A FEW THUNDERSTORMS COULD DEVELOP LATE
TONIGHT. ADDITIONAL SCATTERED THUNDERSTORMS CAN BE EXPECTED FRIDAY
AFTERNOON...MAINLY OVER CENTRAL AND SOUTHERN AREAS OF THE REGION.

PREV DISCUSSION...
 /ISSUED 251 PM EDT THU AUG 10 2006/

SHORT TERM /REST OF TONIGHT THROUGH FRIDAY/...
DIFFICULT FCST FOR THIS EVE THROUGH FRIDAY. BOTH GFS AND NAM SHOW
DIV AT 250 AND 850 CONV VCNTY OF SRN PORTION OF THE CWA AT VARYING
TIMES THIS EVENING INTO FRIDAY. THIS MAKES THE PLACEMENT AND
TIMING OF HIGHER POPS DIFFICULT. LOCAL WRF MODEL AND RUC ALSO
SUPPORT 250 DIV/850 CONV 23 TO 04Z TIME FRAME SO HAVE GONE WITH
LKLY POPS OVER THE SOUTH THEN. INCREASE POPS AGAIN AND SHIFT TO SE
DURING FRIDAY AS THE UPPER FLOW SUPPORTS LIFT WHILE THE SOUTHEAST
FLOW AT LOW LEVELS SHOULD PROMOTE UPSLOPE PCPN. HAVE LOWERED THE
MAX TEMPS FOR FRIDAY ALSO IN LIGHT OF THE CLOUDS/PCPN ACROSS THE
SOUTHERN HALF OF CWA.

PREV DISCUSSION...
 /ISSUED 147 PM EDT THU AUG 10 2006/

LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...

CHANGES FOR THIS PERIOD HAVE BEEN TO INCREASE POPS FOR THE EXTREME
SE CORNER OF THE CWA FOR EARLY FRIDAY NIGHT...AND TO SLOW DOWN POPS
AGAIN FOR THE COLD FRONT SLIDING ACROSS EARLY NEXT WEEK.
OVERALL...THE SLOWDOWN WAS BETWEEN 6 TO 12 HOURS FROM OUR PREVIOUS
FORECAST ISSUANCE.

THE UPPER LEVEL TROUGH THAT HAS BEEN SITUATED OVER THE NORTHEASTERN
UNITED STATES FOR QUITE A WHILE...WILL BE TEMPORARILY TAKING A
VACATION...ALLOWING FOR THE RIDGE TO SLIDE OVER THE CENTRAL
APPALACHIANS AND
MIDDLE OHIO VALLEY...REALLY STARTING ON SATURDAY.  IN FACT...THE
RIDGE SHOULD BE OVERHEAD 12Z MONDAY.  THIS WILL BE SHORT LIVED
THOUGH...WITH THE TROUGH SLIDING IN AGAIN WITH OUR COLD FRONT ON
TUESDAY.

THE NAM AND GFS BUTTING HEADS AGAIN TODAY...WITH THE NAM KEEPING
ABUNDANT PRECIP IN THROUGH THE FIRST HALF OF THE WEEKEND...AND THE
GFS SWEEPING IN THE COOLER SFC HIGH FROM THE NORTH.  AS A RESULT OF
THESE DISCREPANCIES...HAVE TAILORED THE FORECAST WITH A LEAN TOWARDS
THE SLIGHTLY COOLER AND DRIER GFS.  FOR DAYS 4 THROUGH 7...MONDAY
THROUGH THURSDAY...A GFS/ECMWF MIX WAS GENERALLY AGAIN PREFERRED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...JSH
Hazardous weather outlook, Aug 10, 9:37 PM EST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1037 PM EDT THU AUG 10 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-120245-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
1037 PM EDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Charleston,WV radar (KRLX), 56 km away, was scanning. The volume nearest the first event began at 06:29 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Logan

When
August 11, 1:30 AM EST to 3:00 AM EST
Where
Logan County, Man
Property damage
$700,000
Reported by
EMERGENCY MANAGER
Coordinates
37.832, -81.935 (the zone’s center; the record gives no point)

Flash Flood, Wyoming

When
August 11, 1:30 AM EST to 3:00 AM EST
Where
Wyoming County, Cyclone
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
37.610, -81.549 (the zone’s center; the record gives no point)

Flash Flood, Wyoming

When
August 11, 11:15 AM EST to 12:00 PM EST
Where
Wyoming County, East Portion
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
37.610, -81.549 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525617, 5525618, 5525619.